Thus, they are more sensitive to some drugs (eg,

Thus, they are more sensitive to some drugs (eg, opioids) and less sensitive to others (eg, b-blocking agents). Most emergency hospitalizations for recognized adverse drug events among older persons result from a only a few medications used alone or in combination; examples include warfarin, antiplatelet agents, insulins, oral hypoglycemic agents, and to a lesser extent, opioid analgesics and digoxin.
? Precautions in Administering Drugs
Nonpharmacologic interventions can often be a first-line alternative to drugs (eg, diet for mild hypertension or type 2 diabetes mellitus). Therapy is begun with less than the usual adult dosage and the dosage increased slowly, consistent with its pharmacokinetics in older patients. However, age- related changes in drug distribution and clearance are variable among individuals, and some require full doses. After determining acceptable measures of success and toxicity, the dose is increased until one or the other is reached.
Despite the importance of beginning new drugs in a slow, measured fashion, all too often an inadequate trial is attempted (in terms of duration or dose) before discontinuation. Antidepressants, in particular, are frequently stopped before therapeutic dosages are reached.
A number of simple interventions can help improve adherence to the prescribed medical regimen. When possible, the provider should keep the dosing schedule simple,
the number of pills low, the medication changes as infrequent as possible, and encourage the patient to use a single pharmacy. Pillboxes or “medi-sets” help some patients with adherence.
Having the patient or caregiver bring in all medications at each visit can help the provider perform medication reconciliation and reinforce reasons for drug use, dosage, frequency of administration, and possible adverse effects. Medication reconciliation is particularly important if the patient sees multiple providers.
Although serum drug levels may be useful for monitoring certain drugs with narrow therapeutic windows (eg, digoxin), toxicity can still occur even with “normal” therapeutic levels of many drugs. The risk of toxicity goes up with the number of medications prescribed. Certain combinations of medications (eg, warfarin and many types of antibiotics, digoxin and clarithromycin, angiotensin-converting enzyme inhibitors and NSAIDs) are particularly likely to cause drug-drug interactions, and should be watched carefully.
Trials of individual drug discontinuation should be considered (including sedative-hypnotics, antipsychotic medications, digoxin, proton pump inhibitors, NSAIDs) when the original indication is unclear, the goals of care have changed, or the patient might be experiencing side effects.